Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 574, NWS Atlanta, GA

October 9, 2008Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 9, 2008, 11:30 AM EDT for Houston County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2008, 11:30 AM EDT (15:30 UTC)
Expired
Oct 9, 2008, 12:13 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 37 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 091530
SVRFFC
GAC153-091630-
/O.NEW.KFFC.SV.W.0574.081009T1530Z-081009T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU OCT 9 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 1230 PM EDT

* AT 1125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  SOUTHEAST OF HAYNEVILLE...MOVING NORTH AT 24 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY
  AND BONAIRE.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3249 8379 3249 8378 3251 8378 3249 8374
      3253 8374 3252 8372 3255 8371 3260 8354
      3253 8354 3248 8349 3240 8348 3239 8352
      3229 8362 3229 8369
TIME...MOT...LOC 1529Z 165DEG 21KT 3227 8351

$$
2 follow-up statements
000 
WWUS52 KFFC 091549
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1149 AM EDT THU OCT 9 2008

GAC153-091630-
/O.CON.KFFC.SV.W.0574.000000T0000Z-081009T1630Z/
HOUSTON GA-
1149 AM EDT THU OCT 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR HOUSTON COUNTY...

AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR HAYNEVILLE...MOVING NORTHWEST AT 24 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELKO...
GROVANIA...PABST...PERRY AND BONAIRE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3249 8379 3249 8378 3251 8378 3249 8374
      3253 8374 3252 8372 3255 8371 3260 8354
      3253 8354 3248 8349 3240 8348 3239 8352
      3229 8362 3229 8369
TIME...MOT...LOC 1549Z 156DEG 21KT 3236 8360

$$
000 
WWUS52 KFFC 091613
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EDT THU OCT 9 2008

GAC153-091622-
/O.CAN.KFFC.SV.W.0574.000000T0000Z-081009T1630Z/
HOUSTON GA-
1212 PM EDT THU OCT 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON COUNTY IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRY
AND BONAIRE.

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3249 8379 3249 8378 3251 8378 3249 8374
      3253 8374 3252 8372 3255 8371 3260 8354
      3253 8354 3248 8349 3240 8348 3239 8352
      3229 8362 3229 8369
TIME...MOT...LOC 1612Z 156DEG 21KT 3246 8364

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:50 AM EDT, 40 minutes earlier.

Area forecast discussion, Oct 9, 10:50 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT THU OCT 9 2008

(UPDATE)
HAVE TWEAKED THE SOUTHEAST ZONES TO PUSH POPS UP A BIT OVER A LARGER
AREA. OTHERWISE NO CHANGES.

(PREVIOUS)
.SHORT TERM /TODAY THROUGH SATURDAY/...
SATELLITE IMAGERY SHOWS AN UPPER LOW SPINNING OVER ALABAMA WITH
DRIER AIR ADVECTING IN AROUND THE CENTER FROM THE SOUTHWEST. AT
THE SURFACE...A WEAK SURFACE LOW WAS PARKED OVER THE FLORIDA
PANHANDLE WITH A WEAK FRONTAL BOUNDARY EXTENDING NORTHWARD
INITIALLY ALONG THE AL AND GA STATE LINE...THEN CURVING ACROSS
NORTH GA AND THE WESTERN CAROLINAS. RADAR SHOWS SCATTERED SHOWERS
AND THE OCCASIONAL ISOLATED THUNDERSTORM OVER THE CENTRAL PORTIONS
OF THE FORECAST AREA THIS MORNING...JUST EAST OF ATLANTA...WITH
LIGHT RAIN AND DRIZZLE NOTED ELSEWHERE. GFS INITIALIZED VERY WELL
AT 06Z AND CONTINUES TO BE MODEL OF CHOICE. GFS SHOWS THE UPPER
LOW DRIFTING OVER THE STATE TODAY AND SHOULD SHUNT THE DEEPER
MOISTURE OVER THE EASTERN HALF OF THE STATE. THIS IS WHERE THE
HIGHER RAIN CHANCES WILL BE. AMPLE FORCING ALOFT COMBINED WITH
DAYTIME HEATING AND MODERATE INSTABILITIES...WITH 500 TO 1500
CAPES AND -1 TO -3 LIS SPREAD FROM WEST TO EAST BY THIS
AFTERNOON...ALL SUGGEST HOLDING ONTO ISOLATED THUNDERSTORMS MOST
AREAS TODAY. WILL SHIFT THE ISOLATED THUNDERSTORM THREAT OVER THE
FAR EASTERN REACHES OF THE FORECAST AREA TONIGHT AS THE UPPER LOW
MEANDERS ACROSS THE STATE. BY FRIDAY THE UPPER LOW PARKS OFF THE
GA COAST AND WEAKENS...WHILE SURFACE TO MID LEVEL HIGH PRESSURE
BUILDS DOWN THE ATLANTIC COAST AND SETS UP A DEEP EASTERLY FLOW
THAT BEGINS TO ADVECT DEEP MOISTURE BACK WESTWARD INTO THE STATE
OVER THE WEEKEND. MODEST INSTABILITIES SUGGEST HOLDING ONTO
ISOLATED THUNDERSTORMS OVER THE EASTERN HALF OF THE FORECAST AREA
FRIDAY AFTERNOON WHERE CAPES APPROACH 1000 J/KG. FOR SATURDAY...
THE UPPER LOW SHEARS OUT AND HIGH PRESSURE SHUNTS THE DEEPER
MOISTURE/INSTABILITIES SOUTHWARD...WARRANTING ONLY ISOLATED
SHOWERS...MAINLY EAST AND SOUTH. OTHERWISE...MET AND MAV TEMPS
ARE CLOSE AND LOOK REASONABLE SO LEANED TOWARD THE MAV NUMBERS
THROUGH THE SHORT TERM.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE MOIST EASTERLY FLOW WILL HOLD CLOUDS AND A SLIGHT CHANCE OF
SHOWERS IN THE FORECAST OVER MAINLY THE EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT...
BUT NO THUNDERSTORMS ARE EXPECTED WITH THE COOL...CLOUDY CONDITIONS.
HIGH PRESSURE BUILDS INTO THE AREA AND DOMINATES MONDAY AND TUESDAY
WITH PLENTY OF SUNSHINE AND DRY CONDITIONS EXPECTED. A WEAK COLD
FRONT PUSHES INTO NORTH GA ON WEDNESDAY...BUT WITH LIMITED
MOISTURE... ONLY ISOLATED SHOWERS EXPECTED ACROSS THE NORTH AT BEST.

&&

.AVIATION...
AS THE UPPER LOW SLOWLY SHIFTS EAST ACROSS FORECAST AREA...DEEP
MOISTURE WILL REMAIN OVER THE AREA.  MOST SITES REPORTING LIFR
CEILINGS...WITH THE EXCEPTION OF AHN WHERE AN ISOLATED THUNDERSTORM
IS APPROACHING.  WILL KEEP CEILINGS IN THE IFR RANGE THROUGH 15-16Z.
WHEN THEY WILL TRANSITION TO MVFR THROUGH PEAK HEATING HOURS.  AFTER
00Z...WITH SURFACE LOW STILL OVER SOUTH GEORGIA...CEILINGS WILL
LOWER TO IFR/LIFR CONDITIONS ONCE AGAIN AND REMAIN DOWN THROUGH THE
OVERNIGHT HOURS.  THE ONLY DEVIATION FROM LIFR CEILINGS THIS MORNING
WILL BE IF THUNDERSTORMS DEVELOP NEAR THE TAF SITE.  AS THE UPPER
LOW TRACKS ACROSS PORTIONS OF CENTRAL ABD SOUTH GEORGIA THROUGH THIS
EVENING...CANNOT RULE OUT AN ISOLATED THUNDERSTORM DEVELOPING OVER
ANY OF THE TAF SITES.  VISIBILITIES HAVE BEEN BETTER THAN FORECAST
THIS MORNING AND EXPECT MOST AREAS WILL STAY MVFR...EXCEPT THE USUAL
SUSPECTS AHN/FTY...WITH IFR POSSIBLE BY AFTERNOON.  AFTER 00Z
VISIBILITIES WILL DROP INTO LIFR/IFR CATEGORIES WITH ABUNDANT
SURFACE MOISTURE AND LIGHT WINDS.  THE TRACK OF THE SURFACE LOW WILL
KEEP MAINLY NORTHEAST WINDS ACROSS THE TAF SITES WITH SPEEDS
INCREASING TO 7KTS BY THIS AFTERNOON AND ONCE AGAIN DIMINISHING TO
3KTS OR LESS AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          74  60  77  62  78 /  50  40  30  20  20
ATLANTA         76  62  78  63  77 /  30  10  10   5  10
BLAIRSVILLE     73  57  77  55  77 /  20  20  20  10  10
CARTERSVILLE    76  59  80  62  81 /  20  10   5   5  10
COLUMBUS        79  63  83  66  82 /  20   5  10   5  20
GAINESVILLE     72  61  76  61  78 /  40  20  20  10  10
MACON           79  62  83  65  81 /  50  20  20  10  20
ROME            80  61  82  61  82 /  20   5  10   5  10
PEACHTREE CITY  75  60  80  59  77 /  20  10  10   5  10
VIDALIA         79  65  82  64  80 /  60  40  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/41
Hazardous weather outlook, Oct 9, 11:30 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU OCT 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT THU OCT 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL
GEORGIA. ISOLATED THUNDERSTORMS POSSIBLE OVER THE REST OF NORTH AND
CENTRAL GEORGIA THROUGH TONIGHT.

.SYNOPSIS...
A LOW PRESSURE SYSTEM LOCATED ALONG THE ALABAMA AND GEORGIA STATE
LINE WILL TRACK ACROSS PORTIONS OF CENTRAL AND SOUTH GEORGIA
THROUGH TONIGHT.

.PRIMARY HAZARDS...
IN THE AREA WHERE SEVERE THUNDERSTORMS ARE POSSIBLE...DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. ELSEWHERE...LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH
ANY THUNDERSTORMS THAT DEVELOP.

.DISCUSSION...
THE AIR OVER PORTIONS OF NORTH AND CENTRAL GEORGIA IS EXPECTED TO
REMAIN SOMEWHAT UNSTABLE THROUGH THIS EVENING WITH LIFTED INDICES
NEAR MINUS 2 AND CAPES INCREASING TO OVER 1000. ALTHOUGH ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL
GEORGIA...THE AREA MOST LIKELY TO BE AFFECTED WILL BE ALONG AND
SOUTH INTERSTATE 85. BECAUSE OF THE LOCATION OF THE UPPER LEVEL LOW
PRESSURE SYSTEM AND THE SHEAR ASSOCIATED WITH IT...THE BEST LOCATION
FOR SEVERE THUNDERSTORMS WILL BE SOUTH AND EAST OF AN AMERICUS TO
WARNER ROBBINS TO SWAINSBORO LINE. THE MOST LIKELY TIME WILL BE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS PORTIONS OF CENTRAL GEORGIA.

In the hours before

Local storm report, Oct 9, 10:50 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 AM EDT THU OCT 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             ROCHELLE                31.95N 83.46W
10/09/2008  E2.75 INCH       WILCOX             GA   COUNTY OFFICIAL

            HAIL DAMAGE REPORTED TO CARS

&&

SNELSON
Local storm report, Oct 9, 11:08 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 AM EDT THU OCT 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             ROCHELLE                31.95N 83.46W
10/09/2008  E2.75 INCH       WILCOX             GA   COUNTY OFFICIAL

            HAIL DAMAGE REPORTED TO CARS

&&
CORRECTED TIME

SNELSON
Local storm report, Oct 9, 11:21 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 AM EDT THU OCT 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             PINEVIEW                32.11N 83.50W
10/09/2008  E1.75 INCH       WILCOX             GA   PUBLIC

&&

20

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 10:12 AM EDTSevere Thunderstorm WarningFFCWilcox63 min
Oct 9, 10:52 AM EDTSevere Thunderstorm WarningFFCDooly, Pulaski, Wilcox53 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.